Switching from Prozac to Lexamil and Feeling Unsettled

Reader’s Question

I have been on Prozac for some time, apparently without side effects. I am now 48 and menopausal and have struggled this year to find a natural or unnatural HRT (hormone replacement treatment) therapy that works for me. My doctor changed the antidepressant to Lexamil (a generic escitalopram) about a month ago, 20mg — and I feel unsure about this. If I take it at 6 pm, I can’t sleep. I think I am more jittery at times and perhaps achy/headaches too — is this the change of SSRI? Should I have changed it? How can it help with menopause? I sleep better most of the time but feel vaguely unsettled.

Where do I go from here?

Psychologist’s Reply

As a Psychologist and not a Physician, my reply is based on my experience with people who have been prescribed your medications. You’ve been prescribed Lexapro (escitalopram) which is another SSRI antidepressant. Like most SSRI antidepressants, you’ll need some time for the medication to reach effectiveness, and issues with sleep are not uncommon.

While I would recommend talking with your physician about the change in antidepressants, I can see the purpose behind it. Prozac taken for many years can produce “poop out” — a medically-accepted but common-sense term for the tendency of the medication to lose effectiveness over time. You don’t want to be using an antidepressant that is working ineffectively. Lexapro also is not known for significant weight gain as a side effect, another plus. In addition, Lexapro can be used for the treatment of anxiety, something that often accompanies menopause.

I can’t speak as to the transition between your Prozac and Lexapro, as too many factors are involved (dosage, time between meds, etc.). However, some transition side effects are often seen when switching medications as each medication is chemically different. Overall, this is probably a good move for you, but I’d consult with your physician if you have specific questions about side effects, the interaction between Lexapro and HRT options, etc. Like Prozac, you are still likely to encounter sexual side effects that are common in the SSRI class of antidepressants.

If you have questions about maximizing your antidepressant treatment options, ask your physician to refer you to a psychiatrist for a consultation. Family and OB/GYN Physicians typically prescribe single medications while Psychiatrists specialize in maximizing medications and even combining medications to achieve maximum therapeutic response.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2020.